Once a person has become addicted to Xanax, quitting it as well as decreasing the amount taken may result into withdrawal symptoms. Withdrawal symptoms appear during the detoxification process and may prove to be extremely unpleasant. Even though the process of detoxification is quite painful, it is crucial for the recovery. A number of methods can be used to make withdrawal symptoms less severe and the process of detoxification relatively easy.
Just like withdrawal of any other drug, unpleasant symptoms are associated with the withdrawal of Xanax as well. But the symptoms produced are not even nearly as severe as produced by the withdrawal of some other drugs such as heroin and cocaine so the process of recovery is comparatively easy. It is recommended to quit the drug slowly by gradually decreasing the amount taken. Quitting it all at once or going cold turkey is seriously damaging for mental health and may result into protracted withdrawal symptoms that may last for years, as described by National Institute on Drug Abuse. Seizures are associated with quitting the drug cold turkey that maybe highly painful and even fatal in some cases.
Even though it is rare, but it is quite possible to die from Xanax withdrawal. The chances increase if the drug is quit all at once. When the supply of drug is suddenly cut off, certain chemicals needed by the brain are not produced that may send the brain into a state of shock. It is advisable to seek professional advice before quitting the drug. Physicians recommend decreasing the intake of drug little by little. To avoid death due to Xanax withdrawal, it is highly recommended to taper off the medication under expert supervision. Multiple withdrawal symptoms are produced by Xanax such as:
Apart from these, a number of psychological symptoms are also associated with Xanax withdrawal such as:
Though less common, but these symptoms are also experienced by some users:
Symptoms produced during the process of withdrawal are often referred to as benzodiazepine withdrawal syndrome. The severity of withdrawal symptoms may vary a great deal from patient to patient depending upon the amount and time drug was used for.
Rebound means reappearance of symptoms of a pre-existing psychological disorder with greater intensity after quitting the drug used for its treatment. Those who have used Xanax for therapeutic purposes such as for the treatment of anxiety, panic disorder or insomnia may experience rebound symptoms. They experience heightened symptoms of anxiety, panic attack and insomnia after they stop using the drug. It may take a week for rebound symptoms to go away but the psychological disorder still needs to be treated.
Xanax has a short half life that means it produces its effects pretty quickly and is removed from the system within a small period of time. Xanax withdrawal symptoms maybe more severe as compared to other drugs but they are short lived so they disappear as quickly as they appear. Usually, withdrawal symptoms appear within hours of quitting the drug and vanish within a week.
Here is a timeline for Xanax withdrawal:
There are a number of methods that can be used to make the process of withdrawal less difficult. Withdrawal symptoms can become so unbearable at times that the addict prefers to go back to the drug than to endure the pain. So using ways to ease down withdrawal symptoms can greatly reduce the chances of relapsing. The measures that can be taken include:
Simple changes in life style may also prove to be helpful such as:
Due to the pain and dangers associated with withdrawal process, it is highly recommended to get admitted to a rehabilitation center. People who go through withdrawal under professional supervision are more likely to recover and less likely to relapse. Rehabilitation centers encourage the patients to join self helps programs and maintain the life of sobriety. Detoxification process is not easy. The symptoms from it may last for years but if the patient is determined and proper medical attention is provided, nothing is impossible.